Acne and rash are considered “rare” side effects of the commonly prescribed antidepressant known as Zoloft, reports Pfizer Laboratories, manufacturers of the selective serotonin reuptake inhibitor, or SSRI. Zoloft is used to treat depression, anxiety, panic and obsessive-compulsive disorder. However, there is speculation about the accuracy of reported “adverse reactions” of drugs, including Zoloft, because of weaknesses in the FDA's approval system and follow-up that tracks the viability of safety claims, according to Consumer Reports.
What Zoloft Does
Zoloft changes the way the brain utilizes a neurotransmitter called serotonin. Normally, the neurotransmitter travels from one cell to another without a problem. During this process, some of the serotonin goes to other cells, some gets sent back to the originating cell and some stays in a space between called the synapse. When a sufficient amount of serotonin stays in the synapse, mood is elevated. Zoloft aids nerve transmission by causing more serotonin to stay in the synapse.
Serotonin and Skin
A 2004 report by the Department of Clinical Chemistry and Pharmacology, Uppsala Academic Hospital, Uppsala, Sweden, suggests that some consumers might be sensitive to shifts in serotonin levels and its concentration. Some patients may not be hypersensitive to the drug's ingredients but to the way in which the movement of the serotonin affects the dermis and epidermis. These sensitivities could explain why some patients experience a sudden increase in breakouts after starting Zoloft.
Because Zoloft influences how hormones are released into the body, there could be a link between the drug’s effect on oil production and the elimination of toxins, thus producing an increase of acne; however, there is no significant research data to support this theory.
Zoloft's side effects vary from patient to patient; therefore, it’s important to consult your physician about emotional and physical changes, including skin problems. Though a harmless case of mild acne or rash may appear with the use of Zoloft, a severe rash could be a warning sign of an allergy or reaction to the drug. Hives, itching and rash have been reported in association with such reactions. Other serious side effects related to the use of Zoloft are burning, swollen, red and peeling skin.
Mild acne and rashes associated with Zoloft normally subside within two to three months. Since there are currently seven different types of SSRIs on the market and one in the approval stage as of October 2010, you should be able to find one that meets your clinical needs and has minimal side effects. Your acne could be the result of stress, diet, skin care products or other environmental elements, as well.